Jump to content
CrazyBoards.org

question about wellbutrin side effects


Recommended Posts

Hi,

I've been taking generic Wellbutrin SR at 100mgs for about a week and a half. I'm being treated for anxiety/panic....I know, Wellbutrin is well-known to aggrivate anxiety. But I've been through just about every SSRI with no luck. I am on Klonopin (3mgs/day), and that keeps the panic attacks at bay. But I still have trouble with anxiety and it gets nasty in the social context.

Anyway, my doctor is well-versed in these meds and brought up studies that were done in regards to dopamine and the potential for positive effects in curbing anxiety. Basically, we are giving this a go on a sort of experimental basis. I started out with 150xl, but that ramped up my anxiety too much. Having read that rather often the generic version does not increase anxiety as much as the xl, I switched to that. So far, so good. I have a question about the side effects I've been having, however.

So far I haven't seen any AD benefits or reduction in anxiety, but I haven't been on it very long. What has happened is that I've gone through wicked insomnia, my sinuses seem to be unsually clogged and I've been getting pretty hefty acne (I'm 34.....I thought I was done with this!). Has anyone had any of these reactions, and, if so, do they go away in time? I don't put all that much hope that this is going to work for anxiety, and I'd rather not have these side effects. I know, all of these meds carry side effects that are undesirable. But I don't see going on with minimum sleep on a hunch.

Thanks for any info.

Link to comment
Share on other sites

A week and a half isn't long enough to tell if it will help your depression, but YES for those prone to wicked anxiety WB can be horrid.

It worked on my depression but by 2 or 3 months into it my anxiety was so bad it turned into rage. I know I am but one of many who have had this unpleasant experience.  It is nice that the Doc is trying the klon. in adjunct for you but I have my doubts if you will ever be able to take the WB without it.

However I must say we are each different and there have been people who end up doing well who deal with some anxiety issues. I just don't know if they have full fledged anxiety disorders.

Your side effects sound like the normal start up effects, they should subside. In a few more weeks you should start to feel it work on the depression but just like the ssri's it will take 6 to 8 weeks to know for sure.

Which of the ssri's did you try and how long were you on them and did you have no effect, or bad effects?

CC~

Link to comment
Share on other sites

I was on buproprion SR at 400-450mg a day for quite some time.  I don't recall the sinus or the acne effects; however those are rather typical problems for me ANYWAY so I might not have noticed  ;)   I'd give it some more time, definitely.  100mg is still a pretty low dose.  As for the insomnia, are you taking it in the morning or at night, or divided?  Can you switch that around a bit and see if it helps?  For most people Wellbutrin is rather stimulating, although I personally never had trouble taking it half in the morning, half at bedtime.  Then again, I'm one of those rare crazy people who sleeps pretty much no matter what.  (Don't hit me; my husband has insomnia so I have to suffer it second-hand!)

Link to comment
Share on other sites

I've been taking the same for 16 days, on top of my other stuff which I've been taking for months. I've noticed a tendency to get somewhat wound up, although it's manageable. Just like the tendency to get wound up I had at first with Adderall. But less. Have noticed a bit more energy, but I wasn't very depressed when I started. I am taking it to see what it does for Prozac side effects. Like the lady who swallowed a fly. My tdoc thought I was finally not depressed at all on last visit. Can't say I noticed a real big difference. When I started Prozac, it probably aggravated what anxiety I had for a couple of weeks before things started to go the other way.

I haven't had any acne, sinus trouble, except maybe a touch of it in the morning. If anything, I've been sleeping better, but then Adderall makes me sleep better too! Sometimes I can take these wonderful power naps in the day that are better than nightime sleep! But then, they say I have ADD.

Don't know if this helps you. Good luck.

Link to comment
Share on other sites

Thank you for the feedback, everyone.

To answer ConfusedCat's question - I have previously tried Paxil, Zoloft, Lexapro and Prozac....all with no positive results. And my doctor and I gave each med at least 10-12 weeks, so we were sure that each wouldn't pan out as hoped.

We briefly discussed Cymbalta and Effexor, but my doctor personally doesn't like to turn to those meds unless absolutely necessary (i.e. a patient who is in the bowels of depression). He said that he has had too many of his patients have nasty side effects as well as many nasty discontinuation tales. He said he would roll with one of them if I wanted....but I agreed that it might be best to steer clear of them. My doctor, who is up on the latest research for these meds, said that there is evidence that the combination of serotonin and neopinepherine reuptake inhibition leads to the se's and discontinutaion.

Anyway, he said that there has been a lot of research into the benefits of hitting the dopamine transmitter in regards to anxiety. So that lead to our Wellbutrin experiment. He warned me that many will experience an increase in anxiety....and apparently I've fallen victim to that as well. I've been on WB for 2 weeks, and I'm constantly jittery and can't sleep. My sinuses are strangely blocked and my face looks like a landscape after a bombing raid. Will this all dissapate? I suppose I would have to stay on this med and find out....I don't know if I am up to it.

The other alternative my doctor proffered was turning to natural remedies, such as St. John's Wart. I've searched the internet and found a product (Amoryn, I believe) that claims to be effective for both depression and panic....but this is a biased opinion. St. John's Wart will be, like the other meds I've tried, a crapshoot in terms of success. One positive - it has a low risk of se's and there is no discontinuation syndrome if it doesn't work.

I'll keep you posted as to what I decide. I don't want to toss in the towel on the Welllbutrin without giving it a fair chance, but so far it has been the worst med I've been on. This, by the way, is the frustrating part of these meds - the time you have to give it to "kick in." I gained a ton of weight while waiting for Paxil to perfrom its magic....to no avail.

Thanks again, everybody.

Link to comment
Share on other sites

I am taking it to see what it does for Prozac side effects. Like the lady who swallowed a fly.

<{POST_SNAPBACK}>

Huh?  Are you saying you have the freaky fly-catcher tongue side effect? I don't understand.

<{POST_SNAPBACK}>

gretl knows what I'm talking about. THere is a kids' song which starts:

I know an old lady who swallowed a fly,

but I don't know why

she swallowed a fly.

Perhaps she'll die.

She swallowed a spider to catch the fly, ...........

or something like that and moving on to larger predators. Although by the end they're not all predators.

BTW, it's St. John's Wort.

Link to comment
Share on other sites

I can't help it.... I have to finish it:

I know an old lady who swallowed a cow.

I don't know how she swalled a cow.

She swallowed the cow to catch the dog (what a hog, to swallow a dog).

She swallowed the dog to catch the cat (imagine that, she swallowed a cat!).

She swallowed the catch to catch the bird (how absurd to swallow a bird!).

She swallowed the bird to catch the spider - that wiggled and jiggled and tickled inside her.

She swallowed the spider to catch the fly. I don't know why she swallowed the fly. Perhaps she'll die.

I know an old lady who swallowed a horse. She's dead, of course.

/ADD-inspired hijack

Link to comment
Share on other sites

St Johns wort is a mild serotonin reuptake med. I have used it years ago and while

it may work for a mild case of anxiety/depression it takes just as long 6 to 8 weeks to feel ANY effect (and these are usually mild ones in terms of help) at all and is usually not potent enough for most. If you take more than the reccomended doses you can get side effects just like any other pharmaceutical. 

I am all for the least harmful approach and am not against trying those types of remedies but if you had a severe enough issue to go through this many med trials you must admit to more than a "slight" anxiety issue?

You might try discussing adding a low dose ssri or possibly buspar to your WB to help alleviate the cranking up of anxiety.

My hubby went through alot of them and ended up on effx and buspar combo. It is working very well for him.

Best wishes.

CC~

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...